Thunderstorm Wind, Cloud
- When
- July 3, 5:16 PM CST
- Where
- Cloud County, 0.53 mi E of Concordia
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.570, -97.660
ASOS measured 60 mph wind at Concordia airport.
Storms associated with an upper level trough brought severe thunderstorms to the area with small hail and strong gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Storms associated with an upper level trough brought severe thunderstorms to the area with small hail and strong gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 3, 2:16 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 316 PM CDT FRI JUL 3 2009 .DISCUSSION... ELEVATED SHOWERS AND ISOLATED THUNDERSTORMS OVER BROWN COUNTY SHOULD MOVE EAST OF THE CWA BY 20Z. THIS AFTERNOON...A SURFACE TROUGH WAS DEEPENING ACROSS WEST CENTRAL KS...SOUTHWEST ACROSS SOUTHEAST CO...THEN SOUTHWARD ACROSS EASTERN NM. A SFC WARM FRONT EXTENDED FROM THE SFC TROUGH...NORTHEAST OF HLC SOUTHEAST ACROSS THE SOUTHWEST COUNTIES OF THE CWA INTO SOUTHEAST KS. AN EML HAS OVER SPREAD THE CWA...THUS SFC BASED STORMS SHOULD NOT DEVELOP THROUGH THE REMAINDER OF THE AFTERNOON HOURS ACROSS THE CWA. ACROSS SOUTHWEST AND WEST CENTRAL KS...SFC TEMPS HAVE WARMED INTO THE MID 90S...WITHIN A DEGREE OR TWO OF CONVECTIVE TEMPS. THERE SHOULD BE ENOUGH SFC CONVERGENCE FOR THUNDERSTORMS TO DEVELOP ACROSS SOUTHWEST AND WEST CENTRAL KS THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. THESE STORMS WILL INITIALLY BE HIGH BASED WITH TEMPERATURE AND DEW POINT TEMPERATURE DEPRESSIONS OF 30 TO 40 DEGREES. SOME OF THESE STORMS WILL MOVE EAST INTO THE WESTERN COUNTIES OF THE CWA LATER THIS EVENING. AS THE STORMS ACROSS WEST CENTRAL KS MOVE EAST AND ENCOUNTER DEEPER MOISTURE THEY MAY INTENSIFY GIVEN SFC BASED CAPES OF 2,000 TO 2500 J/KG ACROSS CENTRAL AND NORTH CENTRAL KS. THE SPC MODIFIED RUC MODEL SHOWED GOOD VERTICAL WINDSHEAR ACROSS NORTH CENTRAL KS WITH 0-3KM SRH OF 300 TO 400 J/KG AND 0-1KM SRH OF AROUND 200 J/KG. ANY STORM MOVING INTO NORTH CENTRAL KS LATER THIS EVENING MAY INTENSIFY INTO A SUPERCELL THUNDERSTORM. HOWEVER...IF THE STORMS DEVELOP INTO A LINE OR COMPLEX ACROSS WEST CENTRAL KS EARLY THIS EVENING...THEN WIND AND LARGE HAIL WILL BE THE PRIMARY HAZARD. EVENTUALLY A LINE OR COMPLEX OF THUNDERSTORMS WILL DEVELOP AND MOVE EAST AND SOUTHEAST ACROSS THE REMAINDER OF THE CWA AFTER MIDNIGHT. THE STORMS WILL PROBABLY WEAKEN AFTER MIDNIGHT AS THEY MOVE THROUGH EAST CENTRAL KANSAS. A 5H TROUGH WILL DIG SOUTHEAST ACROSS THE CENTRAL PLAINS TONIGHT CAUSING A SFC COLD FRONT TO PUSH SOUTHEAST ACROSS THE CWA DURING THE MORNING HOURS OF SATURDAY. THE SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT WILL SHIFT SOUTHEAST OF THE CWA DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. A FEW ISOLATED SHOWERS MAY DEVELOP NORTH OF THE FRONT ACROSS THE EASTERN CWA DURING THE AFTERNOON BUT SHOULD DISSIPATE BY EVENING AS LOW-LEVEL CAA DEEPENS THE COOLER AND DRIER AIRMASS ACROSS THE CWA. HIGHS WILL RANGE FROM THE UPPER 70S TO AROUND 80 ACROSS THE NORTHERN COUNTIES WITH LOWER TO MID 80S ACROSS THE REMAINDER OF THE CWA. NORTH WINDS WILL INCREASE TO 15 TO 20 MPH WITH GUSTS OF 25 MPH DURING THE AFTERNOON HOURS BUT SHOULD DIMINISH DURING THE AFTERNOON HOURS. GARGAN SATURDAY NIGHT AND SUNDAY HIGH PRESSURE WILL BUILD INTO THE CENTRAL PLAINS WITH NORTHWEST FLOW IN THE MID LEVELS CONTINUING AS A RIDGE REMAINS OVER THE ROCKIES. SOME DRIER AIR WILL WORK IS WAY INTO THE REGION AND GRADUALLY CLEAR SKIES. INDEPENDENCE EVENING LOOKING DRY ACROSS THE CWA WITH SUBSIDENCE THROUGH THE EVENING AND OVERNIGHT. LOWS SUNDAY MORNING WILL BE IN THE LOW TO MID 60S. SUNDAY NIGHT AND MONDAY THE NAM AND THE GFS HINT OF A WAVE MOVING SOUTHEAST OUT OF MONTANA SUNDAY NIGHT. MOISTURE TRANSPORT WILL BE ORIENTATED INTO THE HIGH PLAINS IN SOUTHEASTERLY UPSLOPE. FURTHER EAST LOW TO MID LEVEL FLOW IS WEAK AND MOISTURE IS LOWER. CORFIDI VECTORS SUGGEST A SOUTH SOUTHEAST STORM MOVEMENT SUNDAY NIGHT INTO THE MOISTURE...THEN BECOME MORE SOUTHEAST TOWARD 12Z MONDAY. IF STORMS ARE ABLE TO HOLD TOGETHER COULD SEE SOME SHOWERS LATE SUNDAY NIGHT OR MONDAY MORNING IN NORTH CENTRAL KANSAS. WILL LEAVE OUT FOR NOW AND SEE IF FUTURE MODEL RUNS PICK UP ON THE WAVE. THE GFS LOOKS TO SUFFER FROM SOME CONVECTIVE FEEDBACK ACROSS NEBRASKA WHILE THE NAM IS MUCH WEAKER. THE 12Z ECMWF KEEPS THE CWA DRY DURING THIS PERIOD. FOR TUESDAY THROUGH FRIDAY MODELS CONTINUE IN AGREEMENT WITH THE BUILDING OF THE RIDGE INTO THE CENTRAL PLAINS. TEMPERATURES WILL CONTINUE TO WARM EACH DAY WITH AREAS IN CENTRAL KANSAS AROUND THE CENTURY MARK BY THURSDAY AND FRIDAY. ALSO LATER IN THE WEEK THE SURFACE DEW POINTS INCREASE INTO THE UPPER 60S TO LOW 70S WHICH COMBINED WITH THE HIGHS IN THE 90S TO NEAR 100 WILL YIELD HEAT INDICES AROUND 105 BY WEEKS END. WAVES MOVING AROUND THE UPPER HIGH WILL STAY WELL TO THE WEST AND NORTH OF THE CWA DURING THIS PERIOD. LOOKS LIKE THE HOT SUMMER WEATHER IS COMING BACK. 53 && .AVIATION... SKIES SHOULD CLEAR EARLY THIS AFTERNOON AT THE TAF SITES. MAY SEE A FEW TO SCT BOUNDARY LAYER CU REDEVELOP AFTER 20Z. SOUTHEAST WINDS WILL CONTINUE AT 10 TO 15 KTS WITH SOME HIGHER GUSTS. THUNDERSTORMS THAT DEVELOP ACROSS NORTH CENTRAL KS THIS EVENING MAY MOVE ACROSS THE TAF SITES AFTER 6Z. A COLD FRONT WILL MOVE SOUTHWARD ACROSS THE TAF SITES AFTER 12Z SAT...SHIFTING WINDS TO THE NORTH AT 10 TO 15 KTS. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT FRI JUL 3 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-042045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 PM CDT FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A COLD FRONT LATE THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS ALL OF NORTH CENTRAL AND NORTHEAST KANSAS. THE PRIMARY HAZARDS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE THIS EVENING OVER FAR NORTHERN SECTIONS OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW LINGERING THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING...THEN MAINLY ACROSS EAST CENTRAL KANSAS IN THE AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 556 PM CDT FRI JUL 3 2009 KSZ020-032330- CLOUD- 556 PM CDT FRI JUL 3 2009 ...SIGNIFICANT WEATHER ALERT FOR CLOUD COUNTY... THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS PORTIONS OF WESTERN CLOUD COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CONCORDIA. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Grand Island radar (KUEX), 107 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
9 thunderstorm wind, 1 funnel cloud, 1 hail, 1 flood. Local standard time, as filed.
ASOS measured 60 mph wind at Concordia airport.
Law enforcement officer reported a 60 mph wind gust.
Large branches were blown off of trees in Concordia.
A trained spotter reported a 60 mph wind gust.
The funnel cloud was spotted a 140th Road and K18 Hwy.
The sweet corn was flattened.
There were 50 to 60 mph winds with small hail and small tree limbs down.
This was a delayed report.
Tree limbs up to 4 inches in diameter were broken.
Winds of 50 to 60 mph were reported by the public.
Shawnee County sheriff closed the road at the 8200 block of Sherman and the intersection of NE 82 and Silver. Estimated around 4 inches of water was over the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187721, 187722, 187723, 187702, 187703, 187704, 187708, 187709, 187710, 187711, 187712, 187714.